Texas, 2003

Tornadoes and Hail in Texas, May 15, 2003

May 15, 2003 · NWS AMA · 45 events in 11 counties and zones

central and eastern Texas panhandle during the late afternoon and evening hours. there was considerable damage to homes and businesses as well as to powerlines and trees.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$495,000
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing numerous tornadoes along with large hail and damaging winds moved northeast across the northwestern...central and eastern Texas panhandle during the late afternoon and evening hours. Although no injuries were reported as a result of the tornadoes...there was considerable damage to homes and businesses as well as to powerlines and trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 15, 12:29 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, May 15, 12:29 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
129 PM CDT THU MAY 15 2003

...SIGNIFICANT SEVERE WEATHER EVENT THIS AFTERNOON AND TONIGHT...

SEVERE WEATHER EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS THE
WESTERN PORTION OF THE CWA. SUPERCELLS ARE LIKELY WITH SOME
POSSIBLY TORNADIC. THE ACTIVITY SHOULD DEVELOP FIRST BY 3 PM
IN THE NORTHWEST CORNER OF THE CWA AND EXPAND SOUTHWARD THROUGH THE
AFTERNOON ALONG/NEAR THE NM/TX BORDER.  BASED ON THE SFC EVOLUTION...
PROFILER...VAD...SAT...AND SHORT-TERM GUIDANCE FEEL THE LARGER WINDOW
FOR DISCRETE SUPERCELL ACTIVITY WILL BE FAVORED ACROSS THE SOUTHERN
HALF OF THE CWA. EXPECTING SUPERCELLS THAT DO DEVELOP ACROSS THE
NORTHWEST PORTION OF THE CWA TO EVOLVE INTO LINE SEGMENTS/SQUALL BY
LATE THIS AFTERNOON/EVENING. THE ACTIVITY WILL MOVE FROM WEST TO
EAST. THE LOCATION OF THE WARM FRONT WILL HAVE AN IMPACT ON THE
TORNADO PROBABILITIES IN OUR CWA...GREATEST THREAT APPEARS ALONG AND
NEAR THE WARM FRONT. SVR THREAT WILL WANE LATER TONIGHT WITH SHOWERS
CONTINUING THROUGH THE FIRST HALF OF TOMORROW...ENDING WEST TO EAST.
COLDER AIR WILL KEEP HIGH TEMPS AT BAY THROUGH SAT BEFORE
MODIFICATION ON SUNDAY. SOME QUESTION ON THE TIMING OF THE NEXT COLD
FRONT AND WEAK UPPER LEVEL SUPPORT. HENCE...I LEFT THE INHERITED
EXTENDED PERIODS AS IS.

FCSTID = AP

AMARILLO    57 70 49 80 / 90 20 00 00
BEAVER      58 63 46 74 / 90 40 10 00
BOISE CITY  54 62 44 76 / 70 30 00 00
BORGER      60 68 49 79 / 90 30 00 00
BOYS RANCH  57 69 48 79 / 70 20 00 00
CANYON      59 72 50 81 / 90 20 00 00
CLARENDON   60 72 52 81 / 90 30 10 00
DALHART     56 68 46 77 / 70 20 00 00
GUYMON      57 62 46 75 / 70 30 00 00
HEREFORD    59 75 49 82 / 70 20 00 00
LIPSCOMB    61 66 49 76 / 90 40 10 00
PAMPA       60 69 50 79 / 90 30 10 00
SHAMROCK    61 73 53 80 / 90 40 10 00
WELLINGTON  62 75 55 81 / 90 30 10 00

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, May 15, 11:38 AM CST, 4 hours 2 minutes before
OKZ001>003-TXZ001>020-161100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1238 PM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND EVENING ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE TEXAS
PANHANDLE...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM
STRATFORD TO CANYON. THERE IS ALSO A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA PANHANDLE AND THE WESTERN
TEXAS PANHANDLE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE
HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF THE TORNADOES THAT
MAY FORM WILL HAVE THE POTENTIAL TO BE STRONG OR POSSIBLY VIOLENT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ON HIGH ALERT AND
BE READY FOR ACTIVATION.

GOEHRING

In the hours before

Special weather statement, May 15, 11:42 AM CST, 3 hours 58 minutes before
OKZ001>003-TXZ001>020-152300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1242 PM CDT THU MAY 15 2003

...AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS EXPECTED
THIS AFTERNOON AND EVENING ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE TEXAS
PANHANDLE...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM
STRATFORD TO CANYON. CITIES IN THE HIGH RISK INCLUDE AMARILLO...
CANYON...DUMAS...STRATFORD...SPEARMAN...BORGER...PANHANDLE...
CLAUDE...PERRYTON...LIPSCOMB...CANADIAN...MIAMI...PAMPA...SHAMROCK...
CLARENDON...AND WELLINGTON. ELSEWHERE...THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS ALL OF THE
OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE.

A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER NORTHERN
NEW MEXICO IS FORECAST TO MOVE EAST ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES LATE THIS AFTERNOON AND TONIGHT. THIS FEATURE...PLUS
DAYTIME HEATING...ABUNDANT LOW LEVEL MOISTURE...AN APPROACHING WARM
FRONT FROM THE SOUTH...AND FAVORABLE ATMOSPHERIC WIND PROFILES WILL
RESULT IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE PRIMARY
THREATS INCLUDE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF
THE TORNADOES THAT MAY FORM WILL HAVE THE POTENTIAL TO BE STRONG OR
POSSIBLY VIOLENT...ESPECIALLY ACROSS THE HIGH RISK AREA.

ALL PEOPLE IN THE OKLAHOMA AND TEXAS PANHANDLES ARE STRONGLY
ENCOURAGED TO REVIEW THEIR SEVERE WEATHER SAFETY RULES AND HAVE A
PLAN OF ACTION IN PLACE AS A MEANS TO PREPARE FOR THIS POTENTIAL
UPCOMING AND DANGEROUS SEVERE WEATHER EVENT.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ON HIGH ALERT AND BE
READY FOR ACTIVATION.

STAY TUNED TO NOAA WEATHER RADIO...TELEVISION...OR RADIO FOR
POSSIBLE WATCHES...WARNINGS...AND STATEMENTS LATER TODAY FROM THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.

GOEHRING
Local storm report, May 15, 3:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
428 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    1W BOISE CITY             OK   TORNADO
05/15/03   CIMARRON                       REPORTED BY STORM
                                          CHASERS

0418 PM    GRIGGS                    OK   0.75 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

The radar

The Amarillo radar (KAMA), 174 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

19 hail, 16 tornado, 7 thunderstorm wind, 3 funnel cloud. Local standard time, as filed.

Hail, Dallam

When
May 15, 3:40 PM CST
Where
Dallam County, Texline
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.383, -103.017

Thunderstorm Wind, Hartley

When
May 15, 3:45 PM CST
Where
Hartley County, 3 mi S of Dalhart
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
LAW ENFORCEMENT
Coordinates
36.017, -102.517

High winds destroyed a barn...blew down a sign...and knocked down tree branches near Farm to Market Road 281.

Tornado, Dallam

When
May 15, 4:36 PM CST to 4:56 PM CST
Where
Dallam County, 6 mi NW of Conlen
Rating
F1
Path length
10 mi
Path width
1,320 yd
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
36.300, -102.317

The tornado remained over open country. No injuries were reported. The tornado did knock down about twenty power poles near U.S. Highway 54.

Hail, Dallam

When
May 15, 4:40 PM CST
Where
Dallam County, 10 mi NE of Dalhart
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.167, -102.383

Tornado, Dallam

When
May 15, 4:41 PM CST to 4:45 PM CST
Where
Dallam County, 6 mi NW of Conlen
Rating
F0
Path length
1 mi
Path width
500 yd
Property damage
$15,000
Reported by
METEOROLOGIST(NON NWS)
Coordinates
36.300, -102.317

The tornado remained over open country. No injuries were reported. The tornado did knock down about ten power poles near U.S. Highway 54.

Thunderstorm Wind, Moore

When
May 15, 5:55 PM CST
Where
Moore County, Cactus
Measured
61 kt (70 mph) estimated gust
Property damage
$45,000
Reported by
EMERGENCY MANAGER
Coordinates
36.050, -102.000

High winds tore the roof off of a trailer home.

Tornado, Sherman

When
May 15, 6:38 PM CST to 6:40 PM CST
Where
Sherman County, 6 mi N of Stratford
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -102.067

The tornado remained over open country. No damage or injuries were reported.

Thunderstorm Wind, Moore

When
May 15, 6:40 PM CST
Where
Moore County, Four Way
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.683, -101.967

Funnel Cloud, Hutchinson

When
May 15, 6:47 PM CST
Where
Hutchinson County, Fritch
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Tornado, Moore

When
May 15, 6:58 PM CST to 7:06 PM CST
Where
Moore County, 1 mi S of Sunray
Rating
F0
Path length
6 mi
Path width
200 yd
Reported by
EMERGENCY MANAGER
Coordinates
36.000, -101.733

The tornado remained over open country. No damage or injuries were reported.

Hail, Armstrong

When
May 15, 7:00 PM CST
Where
Armstrong County, Claude
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.117, -101.367

Hail, Moore

When
May 15, 7:01 PM CST
Where
Moore County, 7 mi N of Dumas
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.950, -101.967

Hail, Hutchinson

When
May 15, 7:10 PM CST
Where
Hutchinson County, Borger
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.667, -101.383

Tornado, Sherman

When
May 15, 7:15 PM CST to 7:17 PM CST
Where
Sherman County, 24 mi SE of Stratford
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
36.167, -101.767

The tornado remained over open country. No damage or injuries were reported.

Tornado, Sherman

When
May 15, 7:15 PM CST to 7:16 PM CST
Where
Sherman County, 25 mi SE of Stratford
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
36.167, -101.750

No damage or injuries were reported. The tornado remained over open country.

Hail, Carson

When
May 15, 7:18 PM CST
Where
Carson County, 5 mi E of Conway
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.200, -101.300

Hail, Moore

When
May 15, 7:20 PM CST
Where
Moore County, Sunray
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.017, -101.733

Hail, Gray

When
May 15, 7:21 PM CST
Where
Gray County, 3 mi SE of Mc Lean
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.200, -100.567

Funnel Cloud, Potter

When
May 15, 7:22 PM CST
Where
Potter County, (Ama)amarillo Intl A
Reported by
OFFICIAL NWS OBS.
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Tornado, Gray

When
May 15, 7:30 PM CST to 7:32 PM CST
Where
Gray County, 3 mi S of Mc Lean
Rating
F0
Path length
0.1 mi
Path width
40 yd
Reported by
TRAINED SPOTTER
Coordinates
35.183, -100.600

The tornado remained over open country. No damage or injuries were reported.

Tornado, Sherman

When
May 15, 7:31 PM CST to 7:35 PM CST
Where
Sherman County, 12 mi SE of Stratford
Rating
F0
Path length
0.3 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
36.300, -101.917

The tornado remained over open country. No damage or injuries were reported.

Tornado, Donley

When
May 15, 7:37 PM CST to 7:41 PM CST
Where
Donley County, 12 mi E of Jericho
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
35.167, -100.700

The tornado remained over open country. No damage or injuries were reported.

Tornado, Donley

When
May 15, 7:59 PM CST to 8:01 PM CST
Where
Donley County, Ashtola
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
35.000, -101.067

No damage or injuries were reported.

Funnel Cloud, Hutchinson

When
May 15, 8:11 PM CST
Where
Hutchinson County, Stinnett
Reported by
EMERGENCY MANAGER
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Tornado, Hutchinson

When
May 15, 8:23 PM CST to 8:28 PM CST
Where
Hutchinson County, 2 mi N of Stinnett
Rating
F0
Path length
2 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
35.850, -101.450

The tornado remained over open country. No damage or injuries were reported.

Hail, Carson

When
May 15, 8:24 PM CST
Where
Carson County, 3 mi W of Panhandle
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.350, -101.433

Hail, Carson

When
May 15, 8:26 PM CST
Where
Carson County, 1 mi S of Panhandle
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.333, -101.383

Hail, Armstrong

When
May 15, 8:40 PM CST
Where
Armstrong County, Claude
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.117, -101.367

Tornado, Wheeler

When
May 15, 8:43 PM CST to 9:20 PM CST
Where
Wheeler County, Lela
Rating
F1
Path length
18 mi
Path width
100 yd
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
35.217, -100.350

No injuries were reported. The tornado completely overturned several vehicles along Interstate 40 near Lela...damaged several homes and a few businesses in Lela...and destroyed a manufactured home northeast of Lela.

Tornado, Carson

When
May 15, 8:44 PM CST to 8:45 PM CST
Where
Carson County, 2 mi E of Panhandle
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
EMERGENCY MANAGER
Coordinates
35.350, -101.350

The tornado remained over open country. No damage or injuries were reported.

Hail, Carson

When
May 15, 8:45 PM CST
Where
Carson County, White Deer
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.433, -101.183

Hail, Carson

When
May 15, 8:49 PM CST
Where
Carson County, White Deer
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.433, -101.183

Thunderstorm Wind, Wheeler

When
May 15, 8:50 PM CST
Where
Wheeler County, Shamrock
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.217, -100.250

Hail, Gray

When
May 15, 8:55 PM CST
Where
Gray County, 6 mi E of Mc Lean
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.233, -100.500

Hail, Donley

When
May 15, 9:14 PM CST
Where
Donley County, Jericho
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.167, -100.917

Thunderstorm Wind, Wheeler

When
May 15, 9:15 PM CST
Where
Wheeler County, 2 mi E of Shamrock
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.217, -100.217

Thunderstorm Wind, Wheeler

When
May 15, 9:24 PM CST
Where
Wheeler County, Shamrock
Measured
61 kt (70 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.217, -100.250

Tornado, Wheeler

When
May 15, 9:30 PM CST to 9:33 PM CST
Where
Wheeler County, Kellerville
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
35.367, -100.500

The tornado remained over open country. No damage or injuries were reported.

Hail, Wheeler

When
May 15, 9:35 PM CST
Where
Wheeler County, 4 mi W of Wheeler
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.450, -100.333

Hail, Wheeler

When
May 15, 9:40 PM CST
Where
Wheeler County, Kelton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.400, -100.117

Hail, Gray

When
May 15, 9:44 PM CST
Where
Gray County, Alanreed
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.217, -100.733

Thunderstorm Wind, Wheeler

When
May 15, 9:52 PM CST
Where
Wheeler County, Kelton
Measured
61 kt (70 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.400, -100.117

Tornado, Wheeler

When
May 15, 9:53 PM CST to 10:03 PM CST
Where
Wheeler County, Kelton
Rating
F2
Path length
10 mi
Path width
1,760 yd
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
35.400, -100.117

No injuries were reported. The tornado severely damaged several homes and outbuildings...uprooted or snapped large trees...and knocked down powerlines. The tornado crossed the Oklahoma and Texas state line along State Highway 152...fifteen miles east of the town of Wheeler.

Hail, Wheeler

When
May 15, 9:59 PM CST
Where
Wheeler County, Mobeetie
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.517, -100.433

Tornado, Wheeler

When
May 15, 10:21 PM CST to 10:23 PM CST
Where
Wheeler County, 3 mi N of Wheeler
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
35.500, -100.267

The tornado remained over open country. No damage or injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360957, 5360958, 5359473, 5360959, 5359474, 5360960, 5359475, 5360961, 5361260, 5359476, 5360962, 5360963, 5360964, 5359477, 5360946, 5360965, 5361211, 5361212, 5361261, 5360947, 5360948, 5360949, 5360950, 5361262, 5360951, 5361263, 5361264, 5361265, 5360952, 5360953, 5361266, 5361267, 5361268, 5361269, 5361270, 5361271, 5361272, 5360954, 5361273, 5361274, and more.